Eye troubles

I have sore stinging eyes. Have spoken to my nurse and had the Schirmers test which was fine. Optician said it was dry eye but the nurse said not. I have tried three lots of drops all of which exacerbated the problem. Am on hydroxychloroquine and methotrexate injections (just started these as suffered with nauseas, loss of appetite and weight loss on the tablets). Am fed up. Also have sore red swelling on my foot beneath my little toe - it's not a nodule but my little toe seems to be turning inwards too. My nurse is talking about a referral to an opthamologist if eyes don't improve. Just feeling miserable and p****d off that my body is so rubbish. Any suggestions?

7 Replies

oldestnewest
  • Sorry to hear you're having yet more problems - it's a long slow road isn't it? What I find difficult is separating the things that are RA related & those that aren't. And then finding the time & energy to sort out getting appointments with all the different medical specialisms, so no wonder you're feeling miserable and fed up. But it sounds as if you do need to chase up an opticians appt and a podiatrist. Until then do try to make sure you eat & sleep as well as you can to help your body fight all this off as best it can. And have you tried cooling pads to try to soothe your eyes, and sunglasses. If I don't wear sunglasses on bright days I really suffer. Take care. Px

  • Yes snap I don't know what's RA related or not and don't have the time to try and sort it all out. I did get my sunglasses out today and I will try the cooling pads so thankyou. Mags x

  • Mags, last year i had the same trouble with my eyes. I went to see a specialist about my eyes and i ended up having my eyes cauterised,its done to stop the fluid from going down into my throat, i have to say it has improved my eyes,downside i have bags under my eyes. My glasses has reactions plus tinted lens. I ahve had to wear another pair over my glasses and a hat or visor. Since being off the mtx they have improved. I don't which pain is which,i have ra/fibromyalgia and i wonder if the pain in my shoulder is ra or fibro,its so frightening deciding.

    Sylvi.xx

  • Hi i would personally see an eye specialist to confirm whether its your eyes or the medication. I have dry eyes and i wear lenses so i have to use drops during the day and wear sunglasses whenever i'm out the house and yellow glasses when i drive. I cant stand any light in my eyes. Mine is caused by the medication but i need the meds otherwise i am very bad with the RA. I also have bad eye problems detached retina and macular degeneration which has nothing to do with the RA or the dry eyes so i already was seeing a specialist for my eyes and he straight away noticed the difference when i went on the Methotrexate and other drugs. Definitely try the sunglasses hope it helps Sue

  • Hi. I agree with helixhelix. So many problems in so many areas it's easy to blame everything on RA and forget we might have "normal" stuff to deal with too.

    Be careful which eyedrops you choose as the ones with preservatives in can make things worse. I use individual Celluvisc drops (prescribed) as they are preservative free.

    Cold pads are good, but I like to use a warm wet flannel or a warm (not hot!) wheatbag as that is quite soothing too.

  • Thanks Phoebe, I have tried the preservative free drops but they irritate as well so am leaving well alone at the mo and just putting up with it.

  • Hi

    It's worth investigating with your team, but rarely hydroxychloroquine can adversely affect eyes. I have secondary Sjogrens (dry eye syndrome) and have to use drops daily, esp. at night and when this first started affecting me I had pink and stinging eyes and it took me a year and a half to discover what it was! Should have read my own website!

    Hope this helps.

    Ailsa

You may also like...